Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Pain med advice

I'm really struggling with my pain med situation and was hoping someone could offer some advice. I hover somewhere around a 5 on average daily (although it gets as bad as an 8 depending on the day) I am prescribed 50-100mg tramadol 3x/ day for day time pain and then at night I take 10-20mg oxycodone and 350mg soma. The night time regime is pretty good and manages to get me through the night pretty well. My issue is the tramadol. I HATE it. It barely works. If I take a stronger dose I immediately get a migraine and get kinda loopy. I've tried mobic, Celebrex, and lyrica all of which either did nothing or had to be d/c'd because of side effects. I just tried the tramadol er and had to be taken off of it right away because of side effects. I'm so frustrated. Every time I talk to my dr about the tramadol he tells me to start taking the oxycodone during the day but I tell him I can't because then I won't be able to drive to work. Is there really no other med out there that will control my pain and still allow me to work? I'm only working part time as it is because if my back, and my pain is so poorly controlled that I miss more work than i show up to. This is a work comp injury so I'm afraid of bringing up not working anymore to allow me to take a stronger med. is there another med a can suggest? It seems like it's tramadol, oxycodone, or nothing with this guy. Thanks!!


  • LizLiz Posts: 7,832
    edited 06/02/2014 - 11:20 AM

    Liz, Spine-health Moderator

    Spinal stenosis since 1995
    Lumber decompression surgery S1 L5-L3[1996]
    Cervical stenosis, so far avoided surgery
  • You should only be taking exactly the amount prescribed to you, per dose, never, more.....tramadol is a synthetic opiate and works on the same receptors that other opiate pain medications work on.
    All medications have side effects, and when incorporating a new medication into your treatment, it is best to give each new medication at least a month, and one dosage adjustment before deciding it isn't working. The side effects will diminish and in many cases disappear over the course of two weeks or so....
    There are many other medications that are used in pain management, but your doctor would need to discuss those options with you, and find a blend or combination of medications that works better for your pain.


    If the medications aren't working well, consider consulting with a spine surgeon to see what he can do for your condition, and explore other options such as spinal cord stimulation , injections, physical therapy and other modalities.
  • backpainsashamebbackpainsashame Posts: 14
    edited 06/02/2014 - 1:55 PM
    Maybe I wrote that in a way that was unclear. I never take more than prescribed - ever. I called the dr today about the tramadol er and he said to stop taking it ASAP that I was having a reaction. I see a spine surgeon, I've had pt, I've had 8 rounds of injections, I've opted out of SCS, I see a chiropractor , I've tried it all. This has been going in for years, not days.

    I see good doctors and I've had a lot if treatment. I am incredibly responsible about my treatment. I was merely trying to see if anyone on here had any suggestions as to other medications to discuss with my doctor.
  • sandisandi Posts: 6,343
    edited 06/03/2014 - 2:29 AM
    We can't make suggestions for medications for you. Those need to come from your doctor. He is the one that knows your history, what other medications you have tried, and what other medical conditions/allergies, etc may figure into what medications might be worth a trial.
    The reference that led me to think that you may be taking more of the tramadol is the comment about" when taking more I get a migraine"......that led me to think that aside from your usual dose, you occassionally were taking more than the 50-100 mg dose you discussed earlier.
    Most PM doctors will transition someone to a long acting version of a medication, if they feel the patient is going to be on medications for some time......the long acting versions provide smoother, longer lasting pain control, versus the ups and downs that come from short acting medications. So I think he may want to try something in the long acting versions of an opiate.
    As far as the driving goes, once your body adjusts to the dose, the drowsiness, etc usually disappear. However, it is wise to check your states' driving laws regarding dui- driving while impaired, because in most states, if you were to have an accident, you can face criminal charges if it is found in your blood stream.
    What about public transporation? Is it readily available in your area? A taxi service or a carpool?
Sign In or Register to comment.